Alabama, 2013

Strong Wind in Alabama, March 24, 2013

March 24, 2013 · NWS HUN · 3 events in 3 counties and zones

A strong cold front moved east through north Alabama and produced scattered thunderstorm wind damage and isolated flash flooding along and ahead of the cold front. There was one report of non-thunderstorm wind damage behind the cold front, as strong winds in excess of 45 mph occurred across portions of north Alabama.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front moved east through north Alabama and produced scattered thunderstorm wind damage and isolated flash flooding along and ahead of the cold front. There was one report of non-thunderstorm wind damage behind the cold front, as strong winds in excess of 45 mph occurred across portions of north Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 24, 2:32 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 24, 2:32 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CDT SUN MAR 24 2013

.DISCUSSION...
THE COLD FRONT IS TRACKING ACROSS THE CWA AT THIS TIME...WITH A
SUBSTANTIVE INCREASE AND SHIFT IN WINDS BEHIND THE BOUNDARY. AS THE
FRONT CROSSED MSL AND THEN HSV...GUSTS TOPPED OUT AROUND 45MPH. GUSTS
AROUND 35MPH PERSIST WELL WEST OF THE MS RIVER. JUST ALONG AND AHEAD
OF THE FRONT...SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN EXPANDING IN
COVERAGE FURTHER AND FURTHER SOUTH (IE AS OF 18Z THERE WERE FEW
STORMS SOUTH OF THE TN BORDER BUT COVERAGE NOW EXTENDS THROUGH OUR
SOUTHERN CWA). IT SEEMS THAT STORMS HAVE REMAINED SHALLOW ENOUGH
(POSSIBLY GETTING SHEARED OFF DUE TO THE STRONG WINDS) TO PREVENT
STRONG/SEVERE DEVELOPMENT...WITH THE EXCEPTION OF A FEW STORMS IN N
TN THIS AFTERNOON WHICH LOOKED TO HAVE PRODUCED SOME LARGE HAIL.

THE MAIN LINE OF STRONGER SHOWERS AND T-STORMS SHOULD TRACK OUT OF
THE CWA OVER THE COURSE OF THE NEXT HOUR/HOUR AND A HALF...WITH SOME
LINGERING SHOWERS LINGERING IN THE EAST UNTIL ABOUT 00Z. THE REST OF
THE POPS IN THE FORECAST ARE DUE TO WRAP AROUND MOISTURE ASSOCIATED
WITH UPSLOPE FLOW ON THE UPWIND SIDE OF THE APPALACHIANS/CUMBERLAND
PLATEAU. A TRAILING MIDLEVEL SHORTWAVE WILL KEEP DRIVING THIS NW
FLOW...AND WILL PROVIDE LIFT FOR EVEN BETTER POP CHANCES WELL TO OUR
N OVER THE OHIO VALLEY. HAVE KEPT THE 20 POPS IN OUR FAR N/NE CWA
THROUGH TUESDAY AFTERNOON...WITH PRECIP TYPE POSSIBLY MIXING WITH OR
SWITCHING TO LIGHT SNOW DURING THE OVERNIGHT PERIODS AS TEMPERATURES
COOL NEAR/BELOW FREEZING. THE HIGHER TERRAIN LOCATIONS WILL HAVE
BETTER CHANCES OF SEEING SNOW DUE TO THE LOW LEVEL THERMAL
PROFILES...BUT HAVE NOT BOUGHT INTO THE DEVELOPMENT OF SNOW ENOUGH TO
INCLUDE ANY ACCUMULATIONS ATTM. WITH LIGHT ENOUGH RATES OF ANY SNOW
THAT DOES DEVELOP...IT SHOULD MELT QUICKLY.

BACKTRACKING IN THE FORECAST PERIOD FOR A MOMENT...WINDS WILL REMAIN
QUITE GUSTY BEHIND THE FRONT OVERNIGHT AND INTO EARLY TOMORROW.
SLACKENING IN THE EARLY MORNING HOURS TOMORROW LEADS TO SOME
QUESTIONS ABOUT THE NEEDED ENDING TIME OF THE WIND ADVISORY...BUT WE
SHOULD STILL AT LEAST SEE PERIODS OF NEAR ADVISORY WIND SPEEDS
(SUSTAINED 25MPH / GUSTS 35MPH) THROUGH MUCH OF THE MORNING. BY LATE
MORNING WE SHOULD DROP BELOW CRITERIA BUT THE EASTERN CWA COULD SEE
SPEEDS PICK BACK UP IN THE AFTERNOON HOURS. IF TRENDS FOR STRONGER
WINDS CONTINUE OVERNIGHT...THE MIDNIGHT SHIFT MAY WANT TO CONSIDER
EXTENDING AN ADVISORY FOR THE HIGH TERRAIN COUNTIES OF OUR NE CWA.

IN TERMS OF TEMPERATURES...CONTINUING COLD IS PRETTY MUCH THE STORY
FOR THIS FORECAST PACKAGE. STARTING WITH THE DRASTIC DROP IN TEMPS TO
AROUND FREEZING TONIGHT...CONDITIONS SHOULD REMAIN WELL BELOW
SEASONAL NORMS THROUGH MUCH OF THE EXTENDED. BROAD NW MID LEVEL FLOW
WILL CONTINUE THROUGH THE WEEKEND AND MODELS ARE IN SURPRISINGLY GOOD
AGREEMENT ABOUT THIS UNSEASONABLE TREND. HAVE CONTINUED TO UNDERCUT
GUIDANCE THROUGH THE EXTENDED THOUGH...DUE TO MOS TRENDS TOWARD CLIMO
LATE IN THE FORECAST.

CCC

&&

.AVIATION...
/ISSUED 1230 PM CDT SUN MAR 24 2013/
FOR 18Z TAFS...WILL INITIALLY CONTINUE WITH IFR CEILINGS ALONG AND
AHEAD OF THE PASSAGE OF THE COLD FRONT. RECENT VISIBLE SATELLITE
IMAGES AND SURFACE OBSERVATIONS INDICATE THAT THE LOWER CLOUDS SHOULD
SHIFT EASTWARD WITH THE COLD FRONT. HAVE INDICATED THIS TRENDING IN
THE TAFS FOR HSV AND MSL. WILL MOVE TOWARD VFR CONDITIONS BETWEEN THE
21Z AND 23Z TIME PERIOD FOR MSL AND HSV...WITH VFR CONDITIONS
EXPECTED THROUGH THE REST OF THE FORECAST. THE WINDY WEST TO
NORTHWEST CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    33  44  31  45 /  20  20  10  10
SHOALS        32  45  30  46 /  20  20  10  10
VINEMONT      32  44  30  43 /  10  20  10  10
FAYETTEVILLE  33  41  30  42 /  30  30  20  10
ALBERTVILLE   34  44  30  45 /  20  20  10  10
FORT PAYNE    34  43  30  44 /  30  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 24, 11:58 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT SUN MAR 24 2013

ALZ001>010-016-TNZ076-096-097-251000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1258 PM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO
IMPACT THE AREA THIS AFTERNOON. INSTABILITY WILL INCREASE AHEAD OF A
STRONG COLD FRONT FROM EARLY THROUGH MID AFTERNOON. THIS WILL
RESULT IN A RISK FOR A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

FURTHERMORE...DUE TO RAINFALL THAT HAS ALREADY OCCURRED OVER THE PAST
24 HOURS...ISOLATED INSTANCES OF FLASH FLOODING MAY OCCUR WITH THE
ADDITIONAL RAINFALL EXPECTED THROUGH THIS AFTERNOON.

ONCE THE COLD FRONT PASSES THROUGH THE REGION THIS AFTERNOON...STRONG
SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS POTENTIALLY
EXCEEDING 40 MPH WILL BE LIKELY THROUGH THE OVERNIGHT HOURS TONIGHT.
PLEASE CONSULT THE WIND ADVISORY THAT HAS BEEN ISSUED FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

IN THE WAKE OF THIS STORM SYSTEM...LIGHT RAIN MAY MIX WITH LIGHT
SNOW BY EARLY MONDAY MORNING. HOWEVER...NO SNOW ACCUMULATIONS ARE
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.

TT

In the hours before

Special weather statement, Mar 24, 2:11 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT SUN MAR 24 2013

ALZ006-008-009-TNZ097-242100-
MARSHALL AL-MADISON AL-JACKSON AL-FRANKLIN TN-
311 PM CDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHEASTERN
MADISON...JACKSON AND FRANKLIN COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM TULLAHOMA TO 6 MILES
EAST OF NEW MARKET TO 7 MILES SOUTHWEST OF NEW HOPE...AND MOVING
EASTWARD AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...WINCHESTER...NEW HOPE...SEWANEE...DECHERD...ESTILL
SPRINGS...COWAN...STEVENSON...OWENS CROSSROADS...HOLLYWOOD...
HUNTLAND...GURLEY...SKYLINE...SECTION...WOODVILLE...GRANT...LANGSTON
AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3534 8603 3531 8600 3529 8592 3522 8586
      3499 8586 3499 8575 3449 8599 3447 8606
      3440 8611 3442 8657 3452 8656 3493 8634
      3534 8622 3536 8616
TIME...MOT...LOC 2005Z 257DEG 37KT 3534 8620 3494 8631 3449 8654

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Dekalb

When
March 24, 2:50 PM CST to 2:51 PM CST
Where
Dekalb forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds knocked down a phone cable along Highway 35 and near County Road 121 just southeast of Rainsville, Alabama.

Strong Wind, Madison

When
March 24, 2:54 PM CST to 2:55 PM CST
Where
Madison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds produced some minor damage as a few shingles were blown off of multiple homes in Bermuda Lakes Subdivision near Meridianville, Alabama.

Strong Wind, Lauderdale

When
March 24, 5:00 PM CST to 5:01 PM CST
Where
Lauderdale forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Non-thunderstorm winds produced minor damage as a large green sign along the O'Neal bridge that separates Florence from Tuscumbia, Alabama, was blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439075, 439068, 439070.